Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2017, 4:19 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 7, 2017, 5:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:35 PM MDT | HAIL 1.75 | S Genoa, CO | |
| Jul 7, 4:49 PM MDT | HAIL 1.75 | 1 E Genoa, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WUUS55 KBOU 072219
SVRBOU
COC039-073-072300-
/O.NEW.KBOU.SV.W.0072.170707T2219Z-170707T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
419 PM MDT FRI JUL 7 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 500 PM MDT
* At 418 PM MDT, a severe thunderstorm was located near Genoa, or 6
miles east of Limon, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Limon, Hugo and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 10386 3940 10369 3940 10330 3895 10349
TIME...MOT...LOC 2218Z 267DEG 12KT 3928 10357
HAIL...1.25IN
WIND...60MPH
$$
COOPER1 follow-up statement
955
WWUS55 KBOU 072241
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
441 PM MDT FRI JUL 7 2017
COC039-073-072300-
/O.CON.KBOU.SV.W.0072.000000T0000Z-170707T2300Z/
Elbert CO-Lincoln CO-
441 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
At 440 PM MDT, a severe thunderstorm was located over Genoa, or 11
miles east of Limon, moving east at 15 mph.
HAZARD...Golf ball size hail in Genoa.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Limon, Hugo and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3896 10380 3940 10369 3940 10330 3895 10349
TIME...MOT...LOC 2240Z 267DEG 12KT 3928 10347
HAIL...1.75IN
WIND...60MPH
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:06 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 7, 3:06 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 306 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 306 PM MDT Fri Jul 7 2017 The upper level ridge that is in place over the Great Basin has shifted westward enough to allow for a few perturbations to move into NE Colorado. Increased moisture from earlier today has allowed for better instability and cooler temperatures on the plains for this afternoon. Satellites show a jet streak over NE Colorado that will help with lift for convection development. Deep layer shear values in the 35 to 40 range will allow for the formation of stronger storms. Models show the erosion of morning capping to occur between 20 and 22z with CAPE values in the 1500 J/kg range. PW values have increased after the push of moisture with values above 1 inch east of Denver. This will bring a chance of brief heavy rain along with hail and gusty winds to 50 mph with afternoon convection. This evening storms will dissipate with increasing stability as seen on QG fields with mild temperatures in the upper 50s to lower 60s overnight. For Saturday moisture will stay elevated...however, mid level warming will allow for a more stable atm on the plains. QG ascent will also be more stable for the lower elevations so only expect a slight chance of storms. Conditions will be more favorable for the higher terrain and Palmer Divide areas where storms could bring gusty winds, small hail and lightning by Saturday afternoon. Temperatures will still be slightly above average with highs in the upper 80s to lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 306 PM MDT Fri Jul 7 2017 Upper level ridge will drift eastward through the middle of the week, then redevelop westward late in the week as a shortwave moves past it into eastern Canada and a strong trough off the northwest coast builds heights over the west. There is pretty good agreement through Tuesday, then some disagreement about how the ridge reforms. Latest GFS extends it straight west with a center not far from Colorado, which would reduce the moisture again. ECMWF has a weakness in the ridge allowing better moisture to seep northward over the Rockies. Sunday will likely see the least convection as temperatures will have warmed aloft with relatively dry air beneath. Probably still enough moisture and instability for isolated storms, mainly over the mountains. For Monday and Tuesday, there should be a bit more moisture but temperatures should stay hot and the storm coverage should still be pretty limited. There could be more dry lightning these days. For Wednesday through Friday there is more uncertainty as conditions could remain similar to the early part of the week with just enough moisture for a few storms, or turning wetter with some modest cooling if the ridge redevelops northwest of Colorado. Model blend is fine with some cooling, slight chances of storms on the plains and higher PoPs in the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 306 PM MDT Fri Jul 7 2017 Thunderstorms will continue to be the main impact to area terminals with gusty and variable winds between 21z and 02z. Storm motion will be from the NW to SE with main hazards being gusts up to 45 mph and a brief shower along with lightning. Outside of thunderstorms winds will transition to the south then SW by 06z with winds dropping between 6 and 12kts. && .FIRE WEATHER... Issued at 306 PM MDT Fri Jul 7 2017 Slightly cooler with higher RH then previous days with increased storm coverage this evening. Storms will help with fire danger concerns with increased potential of a wetting rainfall. Temperatures will stay mild overnight with moisture hanging around through Saturday. Another warm day tomorrow with lower storm coverage for the plains. Sunday through Tuesday will be another hot and dry period with isolated thunderstorm activity. There may be enough increase in moisture to lead to more dry lightning in this period. There is no particular focus apparent at this time, but we should expect at least a continuation of isolated dry lightning. There are conflicting signals about whether we will stay hot and dry or have increased moisture later in the week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Gimmestad AVIATION...Bowen FIRE WEATHER...Bowen/Gimmestad
Hazardous weather outlook, Jul 7, 10:58 AM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Fri Jul 7 2017 COZ030>051-081700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Fri Jul 7 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Chances for thunderstorms will increase this afternoon and evening. Storms are first expected to develop over the mountains and foothills by early afternoon, and then begin moving eastward by the late afternoon and early evening. Further east on the plains conditions will be more ripe for severe storms that could produce hail up to 1.5 inches in diameter and a quick inch of rain in 20 to 30 minutes. All storms today will produce strong and gusty outflow winds, with peak gusts reaching 35 to 55 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a lingering chance of thunderstorms mainly over and near the Front Range mountains on Saturday. For Sunday and Monday, expect a return to hot and mostly dry conditions beneath a strong ridge of high pressure. This ridge is expected to move east of Colorado on Tuesday causing a shift to a moist southwest flow aloft. This will result in a gradual increase in shower and thunderstorm activity across the region through Thursday. Most of this activity will start out in the high country, then by Thursday, the plains could see scattered storms, a few of which could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Bowen/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:51 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 84 min |
| Jul 7, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.